ACC 2009: Short Course of Steroids, Antihistamines, Can Keep Allergic Patients From Stopping Clopidogrel

from <a href="https://theheart.org/" target="_blank">Heart<i>wire</i></a> &#151; a professional news service of WebMD

Shelley Wood

April 04, 2009

April 4, 2009 (Orlando, Florida) — A small study addressing the problem of hypersensitivity reactions to clopidogrel suggests that a short-term combination of steroids and antihistamines can help patients stay on their antiplatelet therapy poststenting, potentially reducing their risk of thrombotic events. Dr Kim Campbell (Thomas Jefferson University, Philadelphia, PA) presented the results of the study earlier this week at the American College of Cardiology 2009 Scientific Sessions.

According to Campbell and colleagues, clopidogrel hypersensitivity affects roughly 6% of patients and results in drug discontinuation in 1.5% of patients--a potentially lethal situation. Doctors typically respond to allergic clopidogrel reactions by using a "washout period," then trying to gradually reintroduce the drug to desensitize the patient and prevent an allergic response--typically in the form of pruritic rash or angioedema. But, as the authors point out, this approach can leave a patient without clopidogrel on board for several days, exposing them to stent thrombosis.

Campbell, with co–principal investigator Dr Michael Savage (Thomas Jefferson University), hypothesized that a strategy of short-course corticosteroids would enable physiologic tolerance to develop without suspending clopidogrel. In a retrospective analysis, they found that 21 out of 24 patients who received either bare-metal or drug-eluting stents, treated with long- and/or short-acting antihistamines and/or methylprednisolone or prednisone, were successfully desensitized to clopidogrel, usually with a six-day course of treatment. All successfully desensitized patients were able to stay on clopidogrel for the entire recommended treatment duration (depending on type of stent received), with no deaths, MI, or stroke.

Indeed, according to Savage, patients with drug-eluting stents in the study actually continued the drug for an average of 17 months.

Acknowledging that the study was small, Savage countered that only a small percentage of patients ever develop an allergy. "Nevertheless, the importance of this treatment 'trick' is that the drug is used in millions of patients worldwide, and an allergic reaction could lead to catastrophic consequences. For these reasons, I would absolutely recommend this course of treatment--its efficacy was robust in our study."

He believes that the findings are important not only for cardiologists but for other physicians treating the ever-increasing number of patients taking clopidogrel.

"Any busy cardiologist has encountered this problem," he said. "But because many of the reactions develop after the patient has been discharged from the hospital, it is important to educate not only cardiologists but also primary caregivers regarding this possible adverse reaction and our solution to manage/resolve it," he said.

In her presentation, Campbell proposed a six-day treatment regimen involving a corticosteroid taper, a long-acting, nonsedating antihistamine 180 mg daily, and a short-acting antihistamine (25-50 mg at bedtime). For symptom relapse, they propose a longer course of corticosteroids, a leukotriene inhibitor, and a referral to an allergy specialist.

"Elimination of the clopidogrel washout period reduces risk of catastrophic stent thrombosis compared with traditional desensitization methods," she concluded. "Successful desensitization enables long-term continuation of therapy, without increasing risk of cardiovascular complications, including stent thrombosis."

Hypersensitivity by Any Other Name

Commenting on the study, separately, for heartwire , both Dr Sunil Rao (Duke University, Durham, NC) and Dr Peter Berger (Geisinger Health, Danville, PA), pointed out that an issue to keep in mind is that it's difficult to determine whether the allergic reaction is indeed a response to clopidogrel.

"Sometimes it can be due to a delayed contrast reaction or represent an allergy to another medication initiated at the same time," Berger said. "Many patients who receive a stent also begin therapy with a statin, ACE inhibitor, etc, at the same time, so it can be difficult to tell which is the offending agent."

Rao agreed. "Of course, another perspective is that a relatively simple strategy of antihistamines/steroids [employed in this study] worked on the allergic symptoms regardless of what the source was," he pointed out.

But both agreed that the issue is important, and the strategy proposed by Campbell, Savage, and colleagues "is an entirely reasonable approach," Berger said.

He added that some physicians with a "truly allergic" patient will often switch them to ticlopidine, which has its own host of problems, since it is much more poorly tolerated and chemically similar. Indeed, Berger and colleagues at Geisinger have a paper in press suggesting that more than 20% of patients allergic to clopidogrel are also allergic to ticlopidine.

"When the new thienopyridine, prasugrel, is available, I would predict that most physicians will administer it to patients believed to be allergic to clopidogrel," Berger added. "However, Lilly and Daiichi-Sankyo have not yet performed any research on the tolerability of prasugrel among patients allergic to clopidogrel, so the safety of that approach, and the frequency of cross-reactivity between clopidogrel and prasugrel, is not known."

The complete contents of Heartwire , a professional news service of WebMD, can be found at www.theheart.org, a Web site for cardiovascular healthcare professionals.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....